South Dakota, 2003

Hail in South Dakota, August 27, 2003

August 27, 2003 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 1:00 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 27, 1:00 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED AUG 27 2003

.SHORT TERM...A WELL DEFINED TROUGH/COLD FRONT IS MOVING INTO THE
NORTHWESTERN COUNTIES THIS AFTERNOON...AND IS THE FOCUS OF A
DEVELOPING LINE OF THUNDERSTORMS FROM THE NORTHWEST CORNER OF SOUTH
DAKOTA INTO NORTHEAST WYOMING. THE PRIMARY THREAT FROM THESE STORMS
IS EXPECTED TO BE GUSTY WINDS SHIFTING FROM SOUTHERLY TO NORTHWEST
AND DRY LIGHTNING.  THE RED FLAG WARNING FOR THIS AREA WILL BE
EXTENDED THROUGH THIS EVENING.  VERY WARM TEMPERATURES...MORE
MOISTURE...AND A STRONGER LOW LEVEL JET IN CENTRAL SOUTH DAKOTA WILL
LIKELY SUPPORT MORE WIDESPREAD ACTIVITY IN THAT PART OF THE STATE
THIS EVENING AS THE FRONT MOVES INTO THAT AREA.  GUIDANCE POPS
SEEMED TO HIGH FOR MOST PLACES TONIGHT.  BEHIND THE FRONT...DRIER
COOLER AIR WILL BE THE RULE FROM AFTER MIDNIGHT THROUGH THURSDAY
AFTERNOON.  THE NEXT PACIFIC SYSTEM DIGS A LITTLE DEEPER TROUGH OVER
THE NORTHERN PLAINS THURSDAY NIGHT THROUGH FRIDAY NIGHT...RESULTING
IN ANOTHER CHANCE FOR SOME WELCOME RAIN FOR MOST AREAS.  THE NEW GFS
IS A LITTLE LESS GENEROUS THAN THE PREVIOUS RUN...BUT WILL KEEP THE
CHC POPS FOR NOW.

.LONG TERM...EXCEPT FOR SOME LINGERING PRECIPITATION FRIDAY
EVENING...A NICE COOL DRY LABOR DAY WEEKEND IS SHAPING UP FOR THE
REGION WITH A MODERATE NORTHWEST FLOW ALOFT. THE NEXT SIGNIFICANT
WEATHER SYSTEM IS FORECAST TO MOVE ACROSS THE NORTHERN ROCKIES ON
TUESDAY PRODUCING ANOTHER CHANCE OF SHOWERS...BUT THIS TIME IN A
MUCH COOLER AIRMASS.

.UNR...RED FLAG WARNING EXTENDED THROUGH THIS EVENING FOR WY FIRE
ZONES 297 THRU 299...AND SD FIRE ZONES 260 AND 262.

CARPENTER/GRZYWACZ
Hazardous weather outlook, Aug 27, 6:13 AM MST, 9 hours 22 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281313-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
713 AM MDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN
AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN
THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4
INCH AND WIND GUSTS GREATER THAN 60 MPH.

A STRONG COLD FRONT WILL MOVE ACROSS NORTHEAST WYOMING AND FAR
WESTERN SOUTH DAKOTA THIS AFTERNOON AND THEN THROUGH THE REST OF
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. WITH INCREASING
LOW LEVEL MOISTURE AND TEMPERATURES RISING WELL INTO THE 90S
...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT PASSES
THROUGH. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE ACROSS
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND
EVENING. WITH A DRIER ATMOSPHERE OVER NORTHEAST WYOMING AND THE BLACK
HILLS...THUNDERSTORMS THAT DEVELOP THERE COULD BE ACCOMPANIED BY
SOME DRY LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
August 27, 3:35 PM MST
Where
Perkins County, 7 mi S of Lodgepole
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.700, -102.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376804.